Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 90, NWS Fort Worth, TX

August 19, 2016Jack County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 19, 2016, 1:17 PM CDT for Jack County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2016, 1:17 PM CDT (18:17 UTC)
Expired
Aug 19, 2016, 4:15 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Jack County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 111 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 6.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2016-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2016-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
750 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

941 
WGUS54 KFWD 191817
FFWFWD
TXC237-192115-
/O.NEW.KFWD.FF.W.0090.160819T1817Z-160819T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
117 PM CDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACK COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 415 PM CDT

* AT 116 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
  THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. 3.5
  INCHES OF RAIN HAS FALLEN NORTHWEST OF JACKSBORO OVER THE LAST TWO
  HOURS WITH AN ADDITIONAL 1 TO 2 INCHES OF RAIN LIKELY. THIS
  RAINFALL WILL LEAD TO EXCESSIVE WATER RUNOFF AND CAUSE FLASH
  FLOODING. LOW-LYING AREAS ARE MOST VULNERABLE TO RAPIDLY RISING
  WATER. SOME LOW-WATER CROSSINGS MAY FLOOD AND BECOME IMPASSABLE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  JACKSBORO...BRYSON AND NEWPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3347 9798 3344 9798 3343 9792 3300 9792
      3301 9843 3347 9842

$$

DUNN
1 follow-up statement
400 
WGUS74 KFWD 192107
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
407 PM CDT FRI AUG 19 2016

TXC237-192117-
/O.EXP.KFWD.FF.W.0090.000000T0000Z-160819T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACK TX-
407 PM CDT FRI AUG 19 2016

...THE FLASH FLOOD WARNING FOR JACK COUNTY WILL EXPIRE AT 415 PM
CDT...

THE THREAT FOR FLASH FLOODING HAS DIMINISHED OVER THE LAST HALF HOUR
ALTHOUGH RAINFALL CONTINUES ACROSS THE COUNTY.  A SMALL STREAM FLOOD
ADVISORY WILL REPLACE THE FLASH FLOOD WARNING.  FLOODING OF LOW
LYING AREAS WILL STILL BE POSSIBLE THROUGH THIS EVENING.

LAT...LON 3347 9798 3344 9798 3343 9792 3300 9792
      3301 9843 3347 9842

$$

DUNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 12:36 PM CDT, 41 minutes earlier.

Area forecast discussion, Aug 19, 12:36 PM CDT, 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
1236 PM CDT FRI AUG 19 2016

.AVIATION...
/18Z TAFS/

North Texas continues to be in a favorable area of scattered
showers and a few thunderstorms through late this afternoon with
weak forcing continuing in a very moist environment. The main area
of precipitation will continue to extend from the Metroplex north
and west through mid afternoon where some locally heavy rainfall
will occur. Temporary reductions in visibility to 3SM or less can
be expected through mid afternoon. Showers will prevail for the
majority of the time...although there should be an increase in
lightning activity through mid afternoon so will include TSRA in
the latest TAFs. Otherwise...MVFR conditions are likely to prevail
with some brief breaks in the precipitation resulting in VFR cigs.
There should be a break in the precipitation later this evening
then another increase later tonight ahead of an approaching cold
front. Will have SHRA VCTS back in the forecast by 9Z tonight with
best timing expected during the early morning hours on Saturday as
the front moves into the area. Scattered thunderstorms could
persist into the afternoon but will make further adjustments in
later TAF issuances.

At Waco...coverage of showers/storms this afternoon should be a
little less so will only have VCSH. MVFR cigs should gradually
become VFR over the next couple of hours. Scattered showers and
thunderstorms are expected to increase in coverage later tonight
into early Saturday morning with the approach of the cold front
and will likely persist into the afternoon hours.

Dunn

&&

.UPDATE...
This morning, showers continue across the northwestern portions
of the CWA in advance of a weak upper level trough and associated
vort max currently located over the Concho Valley/Big Country.
This trough and vort max will lift northeast over North and
Central Texas providing additional lift for showers and
potentially isolated thunderstorms throughout the day. Satellite
imagery and wind profiles show a steady stream of moisture into
the region keeping the atmospheric water content very high for
this time of year. The highest rain chances will remain across the
northern half of the region today with a slow tapering to near 30
percent in our far southern counties.

The rainfall will be heavy at times in some areas leading to
localized areas of flooding or flash flooding. The highest
rainfall totals today are expected to fall over areas that have
not received as much rainfall the past few days and therefore
should be able to accumulate the rain without significant
problems. Where we will need to keep a close eye on rainfall rates
and totals (due to recent heavy rainfall the past 24-48 hours)
will be across Young and Stephens counties, and also the area from
Ellis County to the southeast. We will be reassessing the need for
a Flash Flood Watch for tomorrow and Sunday with the afternoon
forecast package.

For the update, made minor changes to PoPs including increasing
PoPs in our northwest counties where it is currently raining. Also
tweaked sky cover and temps based on current trends.

JLDunn

&&

.SYNOPSIS...
The main concerns for this forecast package revolve around PoPs
through the middle of next week. A deep reservoir of moisture
should continue to lift northward across the region and this
combined with an approaching cold front should yield a threat for
heavy rain and potential flooding.

&&

.SHORT TERM (Today through Sunday)...
For today--the main challenge will be the overall coverage of
convection. Water Vapor and blended total precipitable water
products continue to indicate that the environment across much of
North and Central TX was very moist with PWATs on the order of 2
to 2.25". Regional VWP indicated that low level flow was slowly
intensifying ahead of a subtle shortwave trough across the Big
Country. The lift associated with the strengthening flow should be
enough to spark scattered to numerous showers and thunderstorms,
mainly along and northwest of a Goldthwaite to Waxahachie to
Canton line this morning. With several CAMs (TTU WRF...HRRR...and
4 km NAM) consistent on developing convection, I have increased
PoPs up towards the likely category for the aformentioned area.

Severe weather is not expected this morning or afternoon, but the
very deep and rich moisture will promote a flood threat,
especially for locales that have seen a fair amount of rain over
the past several days. I will hold off on issuing any Flash Flood
Watches with this package for our northwest zones as widespread
antecedent conditions are not in place (despite Thursday's
rainfall) and both 1 and 3 hour FFG still remains near seasonal
norms. That being said, we won't rule out the flash flood
potential completely and for now, will highlight the sporadic
threat in the HWO and graphicasts.

Scattered convection should continue this afternoon and into the
early evening hours before waning just a bit. Our attention will
then turn towards a cold front that is expected to slide southward
from the Central Plains tonight and into Saturday morning.

For Saturday---Most NWP is in fair agreement with the overall
timing of the front as it is expected to be driven southward by a
fairly potent trough across the upper midwest. As the upper trough
translates east and eventually northeastward, the trailing cold
front should begin to slow. While this boundary will slow,
sufficient low level convergence, a very moist troposphere, and
generally westerly flow in the cloud layer (parallel to the cold
front) is enough to introduce a bit of a concern for
flooding/flash flooding along the Red River and across
northwestern zones. After discussion with neighboring WFOs, have
decided to hold off on a Flash Flood Watch, but one may ultimately
be needed, especially if heavy rainfall occurs on Friday across
western and northern zones. The axis of heaviest rainfall will
ultimately be tied to the position of the surface/925mb front.
For now, I've kept the general configuration of the inherited PoPs
in tact with a slight extension to the north to account for the
potential for the front to stall sooner than NWP advertises. Given
that the upper midwest trough is expected to lift northward, this
does seem possible. Regardless, it does appear that most areas
will see rain on Saturday.

I have continued to nudge temperatures downward on Saturday with
the expectation that widespread showers and storms will be ongoing
for a good portion of the day. It is possible that some drier air
may work its way in from the north along the immediate Red River
resulting in slightly warmer temperatures there, but given the
departing upper trough, I'm more incline to believe that the
front may stall a bit sooner than advertised by most model
guidance.

For Sunday---Models diverge slightly with regards to the final
position of the old baroclinic zone. In general, it appears that
the front will stall near or just south of the I-20 corridor
Saturday into Sunday. Weak cyclogenesis across the Concho Valley
in response to the entrance region of a modest upper level jet may
also help slow the progression of the boundary and may aid in
additional warm/moist transport northward. With this in mind, I
have continued to carry a mention of chance to likely PoPs across the
forecast area. The main threats will be heavy rain from showers
and thunderstorms.

&&

.LONG TERM (Monday through Wednesday)...
For Monday and Tuesday---Rain chances will continue across much
of the area as southwesterly flow aloft and deep moisture both
continue across much of North and Central TX. Again---the fairly
high moisture will promote a risk for flooding, especially across
Central TX or any other days that experience a large amount of
rainfall. The stalled frontal boundary should begin to lift
northward as southwest/westerly flow continues over the Rocky
mountains.

For Wednesday and beyond---Models continue to show a deepening trough
across the western CONUS which will further support lee-side
cyclogenesis and thus continuous southerly flow. As this occurs,
the surface front will continue to lift northward taking the
better rain chances to the north. I will maintain a low chance for
showers and storms along the northwestern third of the forecast
area, but many locations may remain dry.

24-Bain

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    86  75  84  72  83 /  80  50  80  70  60
Waco                88  76  87  73  83 /  40  40  60  70  60
Paris               84  73  83  67  84 /  60  50  80  60  40
Denton              84  74  84  70  85 /  90  60  80  60  50
McKinney            85  75  84  71  85 /  70  50  80  70  60
Dallas              86  76  85  73  84 /  70  50  80  70  60
Terrell             86  75  84  72  83 /  60  40  70  70  60
Corsicana           88  75  85  72  83 /  40  40  60  70  60
Temple              89  75  88  72  85 /  40  40  50  60  60
Mineral Wells       82  73  85  70  83 /  80  60  80  70  60

&&

.FWD Watches/Warnings/Advisories...
None.
&&
Hazardous weather outlook, Aug 19, 3:51 AM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
351 AM CDT FRI AUG 19 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-200900-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
351 AM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE OFF AND ON ACROSS ESPECIALLY
THE NORTHWEST HALF OF NORTH TEXAS THROUGH TONIGHT. THOUGH SEVERE
WEATHER IS NOT EXPECTED...A TROPICAL AIRMASS IN PLACE WILL
CONTINUE TO PROMOTE LOCALLY HEAVY RAINFALL ACROSS AREAS MAINLY
NORTH OF A COMANCHE...TO HILLSBORO...TO CANTON LINE. ISOLATED
FLASH FLOODING WILL BE POSSIBLE...ALONG WITH URBAN AND SMALL
STREAM AT TIMES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
THROUGH THIS WEEKEND INTO EARLY NEXT WEEK. A COLD FRONT WILL MOVE
INTO THE AREA ON SATURDAY AND THIS IS WHEN THE BEST CHANCES FOR
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL OCCUR AREAWIDE.
LOCALIZED HEAVY RAINS WILL CONTINUE TO PRODUCE SPORADIC FLASH
FLOOD AND URBAN FLOOD ISSUES THIS WEEKEND.

LOW RAIN CHANCES WILL CONTINUE THE FIRST HALF OF NEXT WEEK. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED. HOWEVER...LOCALLY HEAVY RAINFALL
MAY PRODUCE ISOLATED POCKETS OF CONTINUED FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...REPORTS OF FLASH
FLOODING OR STREET FLOODING ACROSS TYPICAL LOW-LYING AREAS OR
UNDERPASSES THROUGH TONIGHT ARE APPRECIATED.

In the hours before

Local storm report, Aug 19, 12:39 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1239 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      OLNEY                   33.37N  98.77W
08/19/2016                   YOUNG              TX   EMERGENCY MNGR

            SEVERAL HOMES ARE BEING EVACUATED DUE TO HIGH WATER IN
            OLNEY.
Local storm report, Aug 19, 1:15 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
115 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     HEAVY RAIN       OLNEY                   33.37N  98.77W
08/19/2016  E6.00 INCH       YOUNG              TX   TRAINED SPOTTER

            MEASURED RAINFALL OF 6 INCHES REPORTED IN OLNEY BETWEEN
            9 AM AND 1 PM.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:19 PM CDTAreal Flood AdvisoryFWDHill3 hr
Aug 18, 9:05 PM CDTFlash Flood WarningFWDEllis, Navarro3 hr
Aug 19, 7:30 AM CDTAreal Flood AdvisoryFWDYoung2 hr
Aug 19, 9:13 AM CDTAreal Flood AdvisoryFWDJack, Young2 hr
Aug 19, 11:15 AM CDTAreal Flood AdvisoryFWDJack, Young3 hr
Aug 19, 11:39 AM CDTFlash Flood WarningFWDYoung6 hr
Aug 19, 1:59 PM CDTAreal Flood AdvisoryFWDWise6 hr
Aug 19, 2:36 PM CDTAreal Flood AdvisoryFWDCooke, Denton114 min
Aug 19, 2:49 PM CDTFlash Flood WatchFWDAnderson, Bell, Bosque, Collin, Comanche, Cooke and 33 more43 hr
Aug 19, 3:12 PM CDTAreal Flood AdvisoryFWDParker, Tarrant3 hr
Aug 19, 4:09 PM CDTAreal Flood AdvisoryFWDJack2 hr
Aug 19, 4:28 PM CDTAreal Flood AdvisoryFWDCollin, Denton3 hr
Aug 19, 4:34 PM CDTFlash Flood WarningFWDParker, Tarrant3 hr
Aug 19, 4:41 PM CDTAreal Flood AdvisoryFWDCooke, Grayson3 hr
Aug 19, 5:08 PM CDTAreal Flood AdvisoryFWDDallas3 hr
Aug 19, 5:39 PM CDTRiver Flood WarningFWDParker19 hr
Aug 19, 5:42 PM CDTFlash Flood WarningFWDCollin, Dallas3 hr
Aug 19, 5:51 PM CDTAreal Flood WarningFWDYoung3 hr
Aug 19, 6:08 PM CDTAreal Flood AdvisoryFWDHunt3 hr
Aug 19, 6:56 PM CDTAreal Flood AdvisoryFWDJack3 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.